Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 238, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 26, 2002, 8:01 PM CDT for Harper County, Oklahoma. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2002, 8:01 PM CDT (01:01 UTC)
- Expired
- May 26, 2002, 8:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Harper County, OK
The radar
The Dodge City radar (KDDC), 102 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 8:35 PM CDT | Thunderstorm Wind 52 E | Buffalo, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 6:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
W. Woodward Airport, OK (KWWR), launched 00:00Z, 1.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1315 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1720 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 270101 SVROKC OKC059-270145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 800 PM CDT SUN MAY 26 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARPER COUNTY IN NORTHWEST OKLAHOMA * UNTIL 845 PM CDT * AT 800 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7 MILES WEST OF ROSSTON...MOVING EAST AT 35 MPH. * LOCATIONS IN THE WARNING INCLUDE BUFFALO...LAVERNE...ROSSTON AND SELMAN HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS OVER 60 MPH IS LIKELY WITH THIS SEVERE THUNDERSTORM. LAT...LON 3701 10006 3661 10003 3663 9936 3701 9952 SIX
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:00 PM CDT, 6 hours 1 minute earlier.
Area forecast discussion, May 26, 2:00 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 200 PM CDT SUN MAY 26 2002 THE NEXT FEW DAYS ARE SHAPING UP TO BE RATHER WET ACROSS PARTS OF OK. WITH A MOIST BOUNDARY LAYER IN PLACE AND A RELATIVELY FAVORABLE VERTICAL THERMAL PROFILE FOR SHOWER AND THUNDERSTORM DEVELOPMENT, ONLY MODEST LIFTING WILL BE NECESSARY TO GENERATE RAIN. THE FIRST EPISODE COMES TONIGHT AS STORMS THAT FORM ON THE NM-TX DRYLINE ARE EXPECTED TO DRIFT ACROSS THE PANHANDLE AND INTERSECT THE LOW-LEVEL JET OVERNIGHT IN WESTERN OK. AN MCS MAY EVOLVE, MOST LIKELY OVER NW OK AND MOVE ACROSS THE NORTHERN HALF OF THE STATE LATE TONIGHT. THEN BY MONDAY AFTERNOON/EVENING, THE UPPER LOW, INDICATED IN W/V OVER SOUTHERN CA EARLY THIS AFTERNOON, WILL BRING SYNOPTIC SCALE LIFT TO GENERATE SHOWERS AND STORMS IN THE WEST THAT SHOULD AGAIN SPREAD EAST DURING THE EVENING AND NIGHT. MODEL FORECASTS HAVE BEEN QUITE CONSISTENT IN FORECASTING THIS UPPER LOW TO CUT-OFF FROM THE MAIN FLOW OVER OK MONDAY NIGHT AND MEANDER ACROSS THE STATE INTO THURSDAY. THUS, POPS REMAIN IN THE FORECAST FOR ALL AREAS THROUGH WEDNESDAY, WITH THURSDAY BEING THE TRANSITION DAY. ALTHOUGH PERIODS BEYOND THURSDAY ARE DRY, THE EXIT OF SYSTEMS LIKE THIS OFTEN IS NOT WELL FORECAST BY NUMERICAL MODELS. FCSTID =09 OKC 66 80 67 76 / 40 50 40 40 HBR 65 83 66 77 / 50 40 50 40 SPS 67 84 67 80 / 40 40 40 40 GAG 63 82 63 76 / 70 40 70 40 PNC 65 80 66 76 / 60 70 50 40 DUA 66 82 67 77 / 20 40 40 40
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:43 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 47 min |
| May 26, 10:44 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 46 min |
| May 27, 7:17 AM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 43 min |
| May 27, 8:00 AM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 45 min |
| May 27, 5:42 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 33 min |
| May 27, 5:46 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 44 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.